Arizona, 2008

Damaging Wind in Arizona, June 21, 2008

June 21, 2008 · NWS TWC · 1 event in 1 county or zone

Severe winds from thunderstorms that developed in New Mexico moved west into Cochise County causing strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Severe winds from thunderstorms that developed in New Mexico moved west into Cochise County causing strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 21, 1:30 PM MST, 6 hours 2 minutes earlier.

Area forecast discussion, Jun 21, 1:30 PM MST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST SAT JUN 21 2008

.SYNOPSIS...STRONG HIGH PRESSURE WILL BRING HOT DAYTIME TEMPERATURES
TO SOUTHEAST ARIZONA...WITH NEAR RECORD TEMPERATURES TODAY. ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECT...MAINLY IN THE
MOUNTAINS...THIS EVENING. OTHERWISE...GENERALLY DRY CONDITIONS CAN
BE ANTICIPATE UNTIL SOME MOISTURE CREEPS BACK IN FROM THE SOUTH
TOWARD NEXT FRIDAY.

&&

.DISCUSSION...VERY HOT TEMPERATURES AND A LITTLE BIT OF MOISTURE
HAS BEEN ENOUGH TO TRIGGER SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS ACROSS SOUTHEAST ARIZONA EARLY THIS AFTERNOON. THE MAIN
CONCERN WILL BE HOW MUCH AREAL COVERAGE WE CAN EXPECT THE REST OF
THIS AFTERNOON AND EVENING. THE SHOWERS AND STORMS MAY BECOME
ORGANIZED ENOUGH TO TRACK INTO THE VALLEYS LATER ON. WILL NEED TO
WATCH THIS ACTIVITY CLOSELY AS HIGH WINDS WILL BE THE MAIN THREAT.
OTHERWISE...MODELS INDICATED THAT THE HIGH PRESSURE RIDGE WILL
WEAKEN A BIT AS PROJECTED HEIGHTS LOWER FOR TOMORROW AND MONDAY.
THIS SHOULD TRANSLATE TO A DROP OR TWO IN HIGH TEMPERATURES...BUT
STILL WELL ABOVE NORMAL THE NEXT SEVERAL DAYS. GFS MODEL CONTINUED
TO SHOW THE HIGH PRESSURE RIDGE ALOFT SHIFTING SOUTHWARD THROUGH AT
LEAST THE FIRST PART OF NEXT WEEK. THIS SHOULD PUSH THE MOISTURE
CURRENTLY IN PLACE SOUTHWARD THE NEXT A DAY OR TWO WITH THE
THUNDERSTORM THREAT REMAINING OVER MEXICO AND NEAR THE INTERNATIONAL
BORDER BY MONDAY. GFS HAD THE HIGH BECOMING CENTERED OVER SOUTHWEST
NEW MEXICO AND BUILDING NORTHWARD AFTER ABOUT THURSDAY OF NEXT WEEK.
THIS COULD LEAD TO MOISTURE CREEPING BACK INTO THE REGION FOR THE
RETURN OF THUNDERSTORM CHANCES.

&&
.FIRE WEATHER...STRONG HIGH PRESSURE ALOFT WILL CONTINUE THE
REMAINDER OF THIS WEEKEND INTO NEXT WEEK. HOT DAYTIME TEMPERATURES
WITH MINIMUM RELATIVE HUMIDITIES MAINLY IN THE SINGLE DIGITS FOR
MOST AREAS. NO SIGNIFICANT WINDS ARE EXPECTED THE NEXT SEVERAL DAYS
BUT LOCALIZED BREEZES ARE EXPECTED TO DEVELOP EACH AFTERNOON WITH
OCCASIONAL GUSTS TO AROUND 25 MPH. THERE WILL BE ENOUGH MOISTURE FOR
ISOLATED THUNDERSTORM ACTIVITY FROM TUCSON EAST INTO THIS EVENING
AND ONCE AGAIN SUNDAY. WINDS NEAR THESE THUNDERSTORMS WILL BE VERY
GUSTY AND ERRATIC.

&&

.AVIATION...MOSTLY CLEAR SKIES THE REST OF THE AFTERNOON AND EVENING
WEST OF A LINE FROM GLOBE-TUCSON-SASABE. MEANWHILE TO THE EAST OF
THIS LINE...PARTLY CLOUDY SKIES ARE EXPECTED WITH BASES 12-14K FT
AGL. ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING
ESPECIALLY NEAR AND OVER THE HIGHER TERRAIN. THE COVERAGE WILL BE
SPORADIC ENOUGH TO PRECLUDE INCLUDING WITH THE TERMINAL FORECAST FOR
KDUG AT THIS TIME. ISOLATED THUNDERSTORMS ARE EXPECTED ONCE AGAIN
SUNDAY MAINLY EAST OF KTUS. WINDS ARE EXPECTED TO BE MAINLY WEST TO
NORTHWEST 5-15 KTS THE REST OF THIS AFTERNOON WITH GUSTS TO 25KTS
BEFORE BECOMING EAST TO SOUTHEAST 5-10 KTS OVERNIGHT. GUSTY AND
VARIABLE WINDS TO 35 KTS POSSIBLE IN AND NEAR THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY THROUGH 6 PM MST
THIS EVENING AZZ029>035.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 21, 6:38 PM MST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
638 PM MST SAT JUN 21 2008

AZZ019-029>035-230145-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
638 PM MST SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 108 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochise

When
June 21, 7:32 PM MST
Where
Cochise County, (Dug)bisbee Douglas
Measured
51 kt (59 mph) measured gust
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
31.470, -109.600

Strong outflow winds from a thunderstorm complex caused severe winds across the Douglas area. Strong winds blew down a storage shed in Douglas, knocked down several trees and caused a partial roof collapse.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97644.